I heard another paramedic say that recently, and frankly it made me cringe. I don’t believe Ayn Rand would have agreed with that statement either. The noted 20th century author once said, “To achieve, you need thought. You have to know what you are doing, and that's real power.” Considering the uncertain nature of prehospital medicine, truer words were never spoken. The human body is a dynamic, living organism, with trillions of moving parts that work together endlessly to maintain homeostasis. And yet, at times it needs a little help. Unfortunately every medication we administer, every procedure we perform, every shock we deliver can have a profound effect on the body’s ability to sustain that balance. So it is important for medical providers to know what they are doing. Understanding is not just a responsibility for us, it can open wide the door to better patient care.
The Problem …
The asthma attack came on suddenly, with wheezing and shortness of breath, and now a distressed eighteen--year-old male sits upright on your stretcher struggling to breathe. His skin appears pale and dusky. His neck and chest muscles strain to suck in air.
“Help me!” he gasps. “I can’t breathe.”
A touch of his wrist reveals a tachycardic radial pulse that weakens noticeably with each labored breath. Chest auscultation reveals diminished breath sounds in all vesicular fields.
“Do you have a history of asthma?” the lead medic exclaims. “Have you ever been intubated?”
The patient responds by banging his chest. “I can’t … breathe! I really … can’t breathe!”
With an elevated heart rate, a falling blood pressure, and a pulse-oximetry reading of 78%, it seems obvious this patient will soon collapse from hypoxia, exhaustion and mechanical shock. It’s up to these medics to solve the problem. But will they?
Some Physiology …
They could consider nebulized albuterol and Atrovent at this point, but to do so could be a waste of valuable time. A rapid-reacting substance of anaphylaxis (RRS-A) called histamine, released from activated mast cells in the patient’s lungs, initiated the response, producing bronchospasm, swelling and increased mucus secretion making breathing increasingly difficult. But now a secondary, much more potent, slow-reacting substance (SRS-A) of anaphylaxis called leukotriene is also being released. This powerful chemical mediator has worsened and accelerated the attack, virtually closing the patient’s lungs. His dry, constricted airways are filled with mucus plugs, trapping stale air, making it impossible for him to breathe. To make matters worse, his heart is being squeezed between two hyperinflated lungs. His blood pressure is falling, and soon this exhausted, hypoxic patient will asphyxiate and die.
To fully understand this concept, one must possess a certain base knowledge of arterial blood gases. The accompanying chart reveals normal values and safe ranges for each gas, as well as pulse-oximetry. The well-prepared provider understands these numbers and uses them on every respiratory call, even if just subconsciously. “That’s all well and good,” you may say, “if ABG’s were available in the back of the ambulance.” And it’s true, first responders don’t typically have these numbers available. Or do they? If you have a pulse-oximeter on your truck, then you have the capability of roughly calculating PaO2.
If you do happen to have a full set of ABG’s, say from an i-Stat® Handheld Device, or from a doctor’s office, then you’ll know the patient’s pH as well. In this scenario we do not, but we do have some valuable information. This patient is trapping air and making statements like, “I can’t breathe,” so we know for certain he is retaining carbon dioxide. How high we do not know, but we can be reasonably certain it is approaching dangerous levels. A pH below 6.8 can produce death[i], so we can make a reasonable assumption based on his presentation.
To illustrate this point, let’s use a relatively high PaCO2 of 90-mmHg. Simply subtract normal PaCO2 (40-mmHg) from the patient’s actual PaCO2 (90-mmHg) and then multiply by the mathematical constant, 0.008 …
(90 – 40) x 0.008 = 0.4
Now subtract that from normal pH (7.4) like this …
7.4 - 0.4 = 7.0
With a pH of 7.0, it is easy to see that this patient is suffering from respiratory acidosis and respiratory failure. Asphyxiation and respiratory arrest are looming, and an endotracheal tube is imminent.
The Solution …
Ideally these medics should bypass nebulized medications altogether and go straight to intramuscular epinephrine. An epi injection could reach the target organs quickly regardless of reduced lung function. Once there it will: 1) stabilize sensitized mast cells so that no more chemical mediators are released, 2) stimulate beta-2 receptors in the lungs to provide bronchodilation, 3) stimulate beta-1 receptors in the heart to increase cardiac output and raise blood pressure, and perhaps most important of all, 4) provide the patient with the needed energy to continue to fight for his life!
Secondly, they should also consider magnesium sulfate. Although not recommended for routine treatment of acute asthmatic attacks[ii], administered as a slow IV bolus, this potent calcium-channel blocker has the effect of relaxing smooth bronchiolar muscles by reducing the linkage of intracellular actin and myosin. When used in conjunction with traditional bronchodilators and corticosteroids it can also help to reduce inflammation to provide improved airflow and reverse even the most difficult asthmatic attack.
The human body is an incredible machine, but at times it does need help. The best paramedics I know get this, and they make it their business to understand how that body works. By educating themselves, gaining knowledge and wisdom, they achieve the real power to provide life-saving emergency care. So, yes, you DO need to know that, because a little knowledge can go a long way when you are fighting to save a human life.
[i] Blood, Sweat, and Buffers: pH Regulation During Exercise, Acid-Base Equilibria Experiment: Casiday & Frey, Department of Chemistry, Washington University, St. Louis, MS: http://dwb4.unl.edu/Chem/CHEM869V/CHEM869VLinks/wunmr.wustl.edu/EduDev/LabTutorials/Buffer/Buffer.html
[ii] Magnesium sulfate for treating exacerbations of acute asthma in the emergency department: Rowe BH, et. al., Cochrane http://www.cochrane.org/CD001490/AIRWAYS_magnesium-sulfate-for-treating-exacerbations-of-acute-asthma-in-the-emergency-department, and http://www.ncbi.nlm.nih.gov/pubmed/10796650